Texas, 2017Hail in Texas, February 27, 2017
February 27, 2017 · NWS FWD · 20 events in 7 counties and zones
Scattered thunderstorms developed in advance of a dryline and a cold front on Monday Feb 27. Several storms became severe with large hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 20
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms developed in advance of a dryline and a cold front on Monday Feb 27. Several storms became severe with large hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Feb 27, 5:55 AM CST, 4 hours 27 minutes earlier.
Area forecast discussion, Feb 27, 5:55 AM CST, 4 hours 27 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
555 AM CST Mon Feb 27 2017
.AVIATION...
/12Z TAFS/
Main concerns today will be the IFR/LIFR cigs across much of the
area and the potential for convection later today. Widespread low
cloud cover is in place thanks to a steady fetch of Gulf moisture
being transported northward via southerly winds. In addition, a
weak frontal boundary is located just north of the Metroplex where
cooler temperatures reside. Areas where high cloud cover is not
present are where visibilities have also fallen to between 1 and 3
miles. Conditions should improve through the morning hours with
respect to cigs/vis as heating commences and mixing increases.
We then turn our attention to convective chances later this
morning into the afternoon. Moderate elevated instability is
present across much of the region and there appears to be at least
one weak embedded wave that will move across North Texas later
this morning. Available high resolution guidance suggests that
this lift will be sufficient for isolated thunderstorms to develop
later this morning into the midday hours. IR satellite imagery
shows cooling cloud tops to the southwest of Waco this morning and
may be indicative of ascent spreading into the region. If
isolated thunderstorms do in fact develop, they could become
severe with primarily a large hail threat. For the latest TAF
issuance, based primarily on the hi-res guidance, have put in VCTS
at Waco between 15-19Z with a TEMPO for TSRA between 16-18Z.
Farther north at the Metroplex sites, have included a VCTS between
17-20Z. We will continue to monitor these trends closely over the
next few hours.
Outside of convective chances, skies are expected to scatter this
afternoon but another round of MVFR cigs are expected areawide
tonight and continuing into Tuesday morning.
Dunn
&&
.PREV DISCUSSION... /ISSUED 358 AM CST Mon Feb 27 2017/
No shortage of forecast challenges with the main concern being
the potential for strong/severe thunderstorms capable of producing
very large hail both today and Tuesday, possibly beginning as
early as daybreak today.
Widespread cloudiness overspreads the area this morning with
abundant low-level moisture in place. Where skies temporarily
cleared across our northwestern counties, very low clouds and
patchy dense fog have developed. This is in the vicinity of a
stalled frontal zone roughly near Highway 380 as of 330am. Would
expect low clouds with some patchy drizzle and fog in vicinity of
this front through the next few hours before the boundary lifts
back to the north later this morning.
Broad troughing and southwest flow aloft exists across much of
the southern US with a 100+ kt upper jet streak positioned through
TX. In addition to the frontal boundary positioned through North
TX, a dryline is draped roughly from Wichita Falls to Abilene.
Dewpoints remain in the upper 50s and 60s east of the dryline
where a potent warm sector airmass is in place. Warm advection
will begin increasing this morning as southerly flow strengthens
through the low-levels. As this occurs, weak isentropic ascent
will overspread much of the warm sector within the capping
inversion layer centered around 900mb. If there is sufficient lift
within this layer, it will be capable of generating at least
isolated elevated thunderstorms given the very steep lapse rates
located through the mid-levels.
As mentioned above, the main concern today will be the potential
for severe thunderstorms capable of producing very large hail,
possibly developing as early as daybreak with additional storms
possible throughout the afternoon. A very favorable environment
for large hail is expected to take shape across most of North and
Central Texas as shown by forecast soundings from numerous
sources. This environment is characterized by very steep mid-
level lapse rates (as much as 8.5 C/km), around 2000 J/kg of
MUCAPE, 50-60 kts of deep-layer shear, and wet bulb zero heights
around 9 kft agl. Forecast SHIP values of 1.5-2 confirm an
environment conducive for storms to produce significant hail. If
storms are able to develop and their buoyancy is able to overcome
the lack of strong large-scale dynamic ascent, they will become
capable of becoming strong to severe rather quickly with the
primary convective mode expected to be elevated discrete
supercells.
While the confidence in the severe potential is high, confidence
in the development, timing, and location of storms is rather low.
If storms develop, they are expected to be isolated, hence the
fairly low PoPs. Latest high-res guidance is pegging various
locations for the primary threat, targeting parts of Central TX
through the morning hours and transitioning northwards towards
I-20 by midday. Trends will need to be closely monitored through
the next several hours, but more than likely the location of
convective initiation won't be known until it a storm has already
begun to develop. If supercells are ongoing this afternoon, it
will be possible for them to become surface based as boundary
layer warming and weak ascent combine to reduce or eliminate the
low-level capping inversion. If this occurs, a low tornado
potential can't be ruled out given the shear and buoyancy
parameters. In addition, if winds remain backed to the southeast
in the vicinity of the frontal boundary as it lifts back to the
north, this would be capable of locally enhancing storm-relative
helicity through the lowest 1 km.
In summary, while storms are not a guarantee to develop today,
any storm that does form will have the potential to become severe
and capable of producing very large hail. If storms become
surface-based this afternoon, a low tornado potential will exist
as well. The timing and location of storms is very uncertain and
any storms that do form should remain fairly isolated.
A similar setup is expected on Tuesday with very steep lapse
rates remaining in place as well as a very juicy warm sector with
dewpoints in the mid to upper 60s expected east of the dryline
once again. The difference will be a strong shortwave trough and
associated PV maximum sweeping through the Southern Plains
Tuesday afternoon. Given the increased dynamic forcing, the
initial thought is that storms would be even more likely on
Tuesday afternoon. However, most guidance, especially short-term
high-res guidance, is showing a dry forecast due to a strong
capping inversion in place on Tuesday afternoon. Given the
convective parameters and the stronger forcing, have essentially
gone completely against most guidance on Tuesday afternoon and
included thunderstorms with chance PoPs for most areas east of the
dryline which should once again be positioned across the western
portion of the forecast area. The thought is that the stronger
forcing and increased low-level warming should be capable of
breaking the cap in localized areas allowing at least a couple of
isolated strong storms to develop. However, there is uncertainty
as to if storms will be able to form ahead of the dryline Tuesday
afternoon, but if they do, they will likely be capable of becoming
strong to severe. The primary storm mode would be supercells once
again with the primary threat being large hail for the same
reasons discussed above from Monday's setup.
Later Tuesday night and Wednesday morning, the aforementioned
shortwave trough will pull a strong cold front through the area. A
thin line of storms is possible along what should be a fast-moving
cold front as it overtakes the dryline and catches up to the
better moisture. The front will surge south pretty quickly,
entering our northwest counties a little after midnight and
clearing our southeast counties around daybreak Wednesday.
Temperatures will be quite a bit cooler Wednesday through the end
of the week as cooler and drier air works into the region. While
Tuesday's highs should be in the upper 70s and 80s, Wednesday's
highs are only expected to reach the 60s. Some near- or sub-
freezing low temperatures are possible across rural parts of
North TX on Thursday morning.
Near-normal temperatures and dry weather are expected through the
end of the week before an upper low digs southward across
northern Mexico by late Friday. This trough should bring
widespread rain to southern TX, but the best moisture supply and
forcing is expected to remain mostly to the south of our forecast
area. Some isolated showers and a couple storms will be possible
over the weekend with chances generally increasing the farther
south your location. Extended guidance is actually in fairly good
agreement on a stronger frontal passage early next week which
could result in additional chances for thunderstorms and much
cooler weather for the second week of March.
-Stalley
&&
.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth 78 64 82 53 63 / 40 20 30 40 5
Waco 76 65 81 53 65 / 40 20 30 30 5
Paris 70 62 76 52 63 / 40 20 40 50 10
Denton 76 62 80 50 62 / 30 20 30 40 5
McKinney 73 64 76 53 62 / 40 20 30 50 5
Dallas 78 65 81 54 63 / 40 20 30 40 5
Terrell 76 65 79 54 64 / 40 20 40 40 5
Corsicana 78 65 81 56 65 / 40 20 40 40 10
Temple 76 64 82 54 64 / 30 20 30 30 5
Mineral Wells 80 58 83 47 64 / 20 10 20 20 5
&&
.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Feb 27, 6:02 AM CST, 4 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
602 AM CST Mon Feb 27 2017
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-281215-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
602 AM CST Mon Feb 27 2017
This Hazardous Weather Outlook is for North and Central Texas.
.DAY ONE...Today and Tonight.
There is a chance of thunderstorms across most of North Texas today.
Not all areas will see storms, but if storms do develop, they could
be severe with large hail being the main threat. The threat for
storms will be highest along I-35 from Waco into the Metroplex and
areas northeast of there.
There is an elevated grass fire threat this afternoon across our far
western counties where the dryline should be located. This threat
will diminish by evening as the dryline retreats westward.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Thunderstorm chances will continue Tuesday and Tuesday night across
most of North Texas with highest chances east of the I-35 corridor.
There is a threat for severe thunderstorms on Tuesday afternoon with
large hail and damaging winds being the main threat.
There will be an elevated grass fire threat Tuesday afternoon west
of a Lampasas to Mineral Wells to Gainesville line. The threat for
grass fires will continue into Wednesday as north winds increase and
become gusty behind a strong cold front.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be requested today across parts of North Texas
if storms develop.
Dunn
In the hours before
Special weather statement, Feb 27, 9:41 AM CST, 41 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
941 AM CST MON FEB 27 2017
TXZ130-141-143-144-271615-
Bosque-Comanche-Erath-Hamilton-
941 AM CST MON FEB 27 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN HAMILTON...
SOUTHEASTERN ERATH...WEST CENTRAL BOSQUE AND EAST CENTRAL COMANCHE
COUNTIES...
At 941 AM CST, a strong thunderstorm was located 9 miles east of
Gustine, or 14 miles south of Dublin, moving northeast at 35 mph.
Half inch hail is possible with this storm.
Locations impacted include...
Hico.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3178 9828 3193 9838 3221 9803 3187 9781
TIME...MOT...LOC 1541Z 240DEG 29KT 3190 9825
Hernandez
Hail, Johnson
- When
- February 27, 10:22 AM CST
- Where
- Johnson County, 1.36 mi WNW of Grandview McElroy Ar
- Measured
- 1 in hail
- Reported by
- Amateur Radio
- Coordinates
- 32.310, -97.220
Amateur radio reported quarter sized hail about 6 miles south of Alvarado.
Hail, Johnson
- When
- February 27, 10:30 AM CST
- Where
- Johnson County, 0.69 mi S of Venus
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 32.420, -97.120
A trained spotter reported ping pong ball sized hail just south of the town of Venus.
Hail, Johnson
- When
- February 27, 10:35 AM CST
- Where
- Johnson County, 2.07 mi S of Venus
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 32.400, -97.120
A social media report showed half-dollar sized hail along CR 213 south of FM 1807.
Hail, Ellis
- When
- February 27, 10:40 AM CST
- Where
- Ellis County, 2.07 mi S of Midlothian
- Measured
- 0.75 in hail
- Reported by
- Amateur Radio
- Coordinates
- 32.450, -96.980
There was penny size hail reported 2 miles south of Midlothian.
Hail, Ellis
- When
- February 27, 10:44 AM CST
- Where
- Ellis County, 2.38 mi NNW of Lone Elm
- Measured
- 0.88 in hail
- Reported by
- Amateur Radio
- Coordinates
- 32.450, -96.940
There was nickel size hail reported 2.38 miles northwest of Lone Elm.
Hail, Ellis
- When
- February 27, 10:50 AM CST
- Where
- Ellis County, Waxahachie
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 32.400, -96.850
A social media report showed quarter-sized hail north of Hwy 287 and west of I-35, about 5 miles north of Waxahachie.
Hail, Ellis
- When
- February 27, 10:55 AM CST
- Where
- Ellis County, Waxahachie
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 32.400, -96.850
A trained spotter reported quarter-sized hail in Waxahachie.
Hail, Ellis
- When
- February 27, 10:59 AM CST
- Where
- Ellis County, Waxahachie
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 32.400, -96.850
A trained spotter reported quarter sized hail near the intersection of Hwy 287 and I-35 in Waxahachie.
Hail, Ellis
- When
- February 27, 11:00 AM CST
- Where
- Ellis County, Waxahachie
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 32.400, -96.850
There were multiple reports via social media of nickel size hail covering the ground at Best Buy 1 mile east of I-35 and US Highway 287.
Hail, Kaufman
- When
- February 27, 11:40 AM CST
- Where
- Kaufman County, 2.76 mi S of Kaufman
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 32.540, -96.320
COCORAHS Spotter: Half dollar size hail report 3 miles south of Kaufman, TX.
Hail, Kaufman
- When
- February 27, 11:48 AM CST
- Where
- Kaufman County, 2.45 mi ENE of Rosser
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 32.486, -96.413
Trained Spotter report quarter inch hail near FM 1390 and HWY 34, approximately 2.45 ENE of Rosser.
Hail, Kaufman
- When
- February 27, 11:55 AM CST
- Where
- Kaufman County, 2.99 mi WNW of Jiba
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 32.530, -96.320
A social media report showed quarter size hail in Oak Grove.
Hail, Kaufman
- When
- February 27, 12:00 PM CST
- Where
- Kaufman County, Kaufman
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 32.580, -96.320
The Kaufman County Emergency Manager reported quarter-size hail in Kaufman.
Hail, Kaufman
- When
- February 27, 12:04 PM CST
- Where
- Kaufman County, 1.13 mi ENE of Kaufman
- Measured
- 1.5 in hail
- Reported by
- Social Media
- Coordinates
- 32.587, -96.302
A social media report showed ping pong ball size hail covering the ground just east of downtown Kaufman.
Hail, Kaufman
- When
- February 27, 12:24 PM CST
- Where
- Kaufman County, 0.94 mi SW of Cedarvale
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 32.570, -96.110
A trained spotter reported half dollar size hail near the intersection of County Road 108 and County Road 243.
Hail, Collin
- When
- February 27, 12:37 PM CST
- Where
- Collin County, 1.16 mi E of Frisco
- Measured
- 0.88 in hail
- Reported by
- Amateur Radio
- Coordinates
- 33.150, -96.810
There was nickel size hail reported at the intersection of FM 423 and Del Webb Blvd approximately 1.16 miles east of Frisco.
Hail, Van Zandt
- When
- February 27, 12:40 PM CST
- Where
- Van Zandt County, 2.52 mi ENE of Scott
- Measured
- 1.5 in hail
- Property damage
- $3,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 32.619, -95.983
There were 10 vehicles on I-20 that received windshield damage due to ping pong ball size hail.
Hail, Collin
- When
- February 27, 12:44 PM CST
- Where
- Collin County, 0.34 mi E of Frisco
- Measured
- 1 in hail
- Reported by
- Amateur Radio
- Coordinates
- 33.150, -96.824
There was quarter size hail reported in Frisco.
Hail, Denton
- When
- February 27, 12:51 PM CST
- Where
- Denton County, 5.35 mi NNE of Carney
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 33.152, -96.847
There was a report of half dollar size hail near the intersection of Main Street and Legacy Drive in Frisco.
Hail, Fannin
- When
- February 27, 2:45 PM CST
- Where
- Fannin County, Honey Grove
- Measured
- 2.25 in hail
- Reported by
- Amateur Radio
- Coordinates
- 33.580, -95.920
Amateur Radio report egg size hail (2.25) in Honey Grove.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in Arizona, February 27 to 28, 20171 death · 1 injured · 51 kt wind · 19 events
- Flooding and Strong Wind in California, February 27 to 28, 2017$5.5 million · 12 events
- Heavy Snow and High Wind in New Mexico, February 27 to 28, 2017$150,000 · 68 kt wind · 30 events
- Hail and Damaging Winds in Arkansas, February 27 to 28, 2017$40,000 · 2.75 in hail · 13 events
- Wildfire in Colorado, February 27 to 28, 2017$30,000 · 1 event
- Flash Flooding and Winter Storm in Hawaii, February 27 to 28, 201714 events
- Wildfire in Kansas, February 27, 20171 injured · 1 event
- Winter Storm in Wyoming, February 27 to 28, 20177 events
- High Wind in Texas, February 27 to 28, 201769 kt wind · 6 events
- Heavy Snow in Idaho, February 27 to 28, 20176 events
- Winter Storm in Alaska, February 27 to 28, 20176 events
- Winter Storm in Colorado, February 27 to 28, 20175 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 680161, 680162, 680163, 680618, 680619, 680169, 680170, 680172, 680620, 680732, 680744, 680777, 680778, 680779, 680780, 680621, 680781, 680782, 680786, 683219.